Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 155, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 23, 2018, 11:41 AM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2018, 11:41 AM MST (18:41 UTC)
- Expired
- Oct 23, 2018, 2:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 41 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
015
WGUS55 KFGZ 231841
FFWFGZ
AZC007-232130-
/O.NEW.KFGZ.FF.W.0155.181023T1841Z-181023T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1141 AM MST TUE OCT 23 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 230 PM MST
* At 1135 AM MST, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area from 5 to 10 miles
northwest of Young. One to one and a half inches of rain fell in
less than 30 minutes over much of the Marsh and Haigler Creek
basins, with some additional rain expected through noon. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Haigler Creek, Sharp Creek Campground, Haigler Canyon Campground
and Alderwood Campground.
This includes the following streams and drainages...Haigler Creek...
Marsh Creek...Tonto Creek...Walnut Creek...Sharp Creek...Hunter Creek
and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3429 11092 3411 11101 3417 11117 3422 11116
3423 11109 3431 11101
$$
JJ2 follow-up statements
482
WGUS75 KFGZ 232006
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
106 PM MST TUE OCT 23 2018
AZC007-232130-
/O.CON.KFGZ.FF.W.0155.000000T0000Z-181023T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
106 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
GILA COUNTY...
At 100 PM MST, Doppler radar indicated that light showers continue
over the warning area, around 5 to 10 miles northwest of Young. One
to one and a half inches of rain fell over a short period earlier
today which will continue to cause rapid rises along area streams
including Haigler Creek and Marsh Creek.
Some locations that will experience flooding include...
Haigler Creek, Haigler Canyon Campground and Alderwood Campground.
This includes the following streams and drainages...Haigler Creek...
Marsh Creek...Tonto Creek...Walnut Creek...Sharp Creek...Hunter Creek
and Spring Creek.
This includes State Route 260 between mile markers 276 and 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3429 11092 3411 11101 3417 11117 3422 11116
3423 11109 3431 11101
$$
JJ271
WGUS75 KFGZ 232132
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
232 PM MST TUE OCT 23 2018
AZC007-232140-
/O.EXP.KFGZ.FF.W.0155.000000T0000Z-181023T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
232 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...
The heavy rain has ended over the warning area from 5 to 10 miles
northwest of Young. Heavy runoff will continue along area creeks
including Haigler Creek, Marsh Creek and eventually Tonto Creek, but
significant flooding is no longer expected.
LAT...LON 3429 11092 3411 11101 3417 11117 3422 11116
3423 11109 3431 11101
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 10:11 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 23, 10:11 AM MST, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1011 AM MST Tue Oct 23 2018 .SYNOPSIS...Expect showers and thunderstorms across central and eastern Arizona through this evening. A few strong to severe thunderstorms with locally heavy rain, strong winds and hail are possible. Dry weather is forecast starting Wednesday with above normal high temperatures this weekend. && .UPDATE...At 945 AM, isolated to scattered thunderstorms were ongoing from around Flagstaff eastward into Gila, Navajo and Apache counties. The storm activity was moving north-northeast around 20-25 mph ahead of an upper low shifting across southern Arizona today. Cold mid level temperatures are causing increased instability, and any breaks in the clouds that allow for surface heating will further increase instability through this afternoon. There will be the possibility for some strong to severe thunderstorms, most likely east of I-17 though a few could also develop as far west as Prescott and southeast Yavapai. Wind shear this morning will support a few supercells from around I-17 east, with this threat shifting east into southern Navajo/Apache by this afternoon. There will also be a localized flood threat through the afternoon due to training storms. Minor forecast updates were sent this morning to match radar trends, and to increase storm chances early this evening especially over eastern Arizona. && .PREV DISCUSSION /316 AM MST/...Scattered showers and a few strong thunderstorms have developed this morning over central and eastern Arizona, along an instability axis that extends from SE AZ to near Flagstaff. This activity is forming ahead of the trough moving across Baja and into S. Arizona. We expect active weather today across central and eastern Arizona. The lift ahead of the trough currently over S. California and Baja will move into Arizona today, and compliment the diurnal convective response. We expect the ongoing showers and thunderstorms to continue through the morning, with more widespread showers and stronger thunderstorms developing with the heat of the day, most numerous east of Flagstaff. Some storms will be strong, and a few severe storms are possible. The primary threats from the storms will be locally heavy rain, hail, and gusty winds. Those areas vulnerable to flooding with additional rainfall across the desert east of Flagstaff to the New Mexico border should be alert for the possibility of rapidly deteriorating conditions with the passage of the showers and thunderstorms through this evening. The aforementioned trough will pass through Arizona tonight, bringing an end to the precipitation by Wednesday morning. The rest of the week will be dry, with above normal high temperatures expected by this weekend as a large ridge builds across the Southwest. && .AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA will continue through around 01Z along/east of a KPRC-KFLG to four corners line, with isolated storms west of this line. MVFR conditions with hail and gusty winds possible near the stronger storms. Outside of the storms, anticipate VFR conditions winds generally 10kt or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The most widespread shower and storm coverage will be across Navajo and Apache counties Tuesday. Wednesday begins a period of dry weather that will push across the state from west to east Tuesday night. .Thursday through Saturday...Expect dry weather and a gradual warming trend. Afternoon ventilation fair at best due to light mixing layer winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 23, 7:46 AM MST, 3 hours 55 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 746 AM MST TUE OCT 23 2018 AZZ013-040-231530- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 746 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY BETWEEN WINSLOW AND DILKON UNTIL 830 AM MST... At 744 AM MST, Doppler radar was tracking an area of rain 12 miles southwest of Castle Butte, or 15 miles northeast of Winslow, moving northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible in association with these rain showers as they move through. Locations impacted include... Dilkon, Tees Toh, Cedar Springs, Castle Butte, Seba Dalkai and Indian Wells. LAT...LON 3498 11044 3513 11075 3566 11037 3537 10990 TIME...MOT...LOC 1444Z 219DEG 38KT 3516 11048
Special weather statement, Oct 23, 8:13 AM MST, 3 hours 28 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 813 AM MST TUE OCT 23 2018 AZZ013-040-231600- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 813 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 900 AM MST... At 812 AM MST, Doppler radar was tracking an area of showers and isolated thunderstorms near Joseph City, or 20 miles southeast of Winslow, moving northeast at 25 mph. Wind gusts of 50 to 55 mph will be possible in association with these showers and storms. Locations impacted include... Holbrook, Joseph City and Sun Valley. LAT...LON 3475 11038 3488 11053 3520 11019 3501 10996 TIME...MOT...LOC 1512Z 227DEG 21KT 3487 11039
Special weather statement, Oct 23, 9:03 AM MST, 2 hours 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 903 AM MST TUE OCT 23 2018 AZZ011-013-040-231645- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 903 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY BETWEEN HOLBROOK AND INDIAN WELLS IN APACHE AND NAVAJO COUNTIES UNTIL 945 AM MST... At 901 AM MST, Doppler radar was tracking an area of rain and isolated thunderstorms 9 miles northwest of Sun Valley, or 33 miles east of Winslow, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible in association with this rain and storm activity. Locations impacted include... Greasewood Springs, White Cone, Sun Valley, Petrified Forest National Park, Indian Wells, Petrified Forest N.P. Headquarters and Greasewood. LAT...LON 3488 11000 3513 11038 3567 11008 3531 10943 TIME...MOT...LOC 1601Z 221DEG 27KT 3509 11012
Special weather statement, Oct 23, 9:19 AM MST, 2 hours 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 919 AM MST TUE OCT 23 2018 AZZ015-038-231645- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 919 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 945 AM MST... At 919 AM MST, Doppler radar was tracking a strong thunderstorm over Munds Park, or 10 miles northeast of Sedona, moving north at 25 mph. Nickel size hail and wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Munds Park, Mountainaire, Kachina Village, Upper Lake Mary Boat Ramps, Lake View Campground, Lower Lake Mary and Upper Lake Mary. LAT...LON 3485 11151 3485 11173 3510 11178 3511 11147 TIME...MOT...LOC 1619Z 178DEG 21KT 3493 11163
Special weather statement, Oct 23, 10:11 AM MST, 1 hour 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1011 AM MST TUE OCT 23 2018 AZZ008-016-018-037-231800- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains-Eastern Mogollon Rim- 1011 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FROM THE PAYSON AREA NORTH TO THE MOGOLLON RIM UNTIL 1100 AM MST... At 1009 AM MST, Doppler radar was tracking a strong thunderstorm over Oxbow Estates, or near Payson, moving north at 25 mph. Dime size hail and wind gusts of 40-45 mph will be possible with this storm. Locations impacted include... Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs, Mesa Del Caballo, Tonto Village, Geronimo Estates, Freedom Acres, Pine, East Verde Estates, Washington Park, Whispering Pines, Mead Ranch, Rye, Geronimo Boy Scout Camp, Houston Mesa Campground, Water Wheel Burn At Houston Mesa Rd- S, Tonto Natural Bridge State Park and Beaver Valley. LAT...LON 3403 11134 3409 11154 3451 11144 3439 11106 TIME...MOT...LOC 1709Z 199DEG 22KT 3419 11139
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 5:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Oct 23, 1:42 AM MST | Special Weather Statement | FGZ | 33 min | |
| Oct 23, 2:09 AM MST | Special Weather Statement | FGZ | 36 min | |
| Oct 23, 7:26 AM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Oct 23, 7:46 AM MST | Special Weather Statement | FGZ | Navajo | 44 min |
| Oct 23, 8:13 AM MST | Special Weather Statement | FGZ | Navajo | 47 min |
| Oct 23, 9:03 AM MST | Special Weather Statement | FGZ | Apache | 42 min |
| Oct 23, 9:19 AM MST | Special Weather Statement | FGZ | 26 min | |
| Oct 23, 10:11 AM MST | Special Weather Statement | FGZ | 49 min | |
| Oct 23, 10:49 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 41 min |
| Oct 23, 1:47 PM MST | Special Weather Statement | FGZ | Yavapai | 28 min |
| Oct 23, 2:22 PM MST | Flash Flood Warning | FGZ | Yavapai | 113 min |
| Oct 23, 2:42 PM MST | Special Weather Statement | FGZ | Yavapai | 33 min |
| Oct 23, 3:01 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Oct 23, 3:18 PM MST | Special Weather Statement | FGZ | Yavapai | 42 min |
| Oct 23, 4:02 PM MST | Special Weather Statement | FGZ | 43 min | |
| Oct 23, 4:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Oct 23, 4:57 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.